The Annals of Applied Probability

Simulation of diffusions by means of importance sampling paradigm

Madalina Deaconu and Antoine Lejay

Full-text: Open access


The aim of this paper is to introduce a new Monte Carlo method based on importance sampling techniques for the simulation of stochastic differential equations. The main idea is to combine random walk on squares or rectangles methods with importance sampling techniques.

The first interest of this approach is that the weights can be easily computed from the density of the one-dimensional Brownian motion. Compared to the Euler scheme this method allows one to obtain a more accurate approximation of diffusions when one has to consider complex boundary conditions. The method provides also an interesting alternative to performing variance reduction techniques and simulating rare events.

Article information

Ann. Appl. Probab., Volume 20, Number 4 (2010), 1389-1424.

First available in Project Euclid: 20 July 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability
Secondary: 65C 65M 68U20: Simulation [See also 65Cxx]

Stochastic differential equations Monte Carlo methods random walk on squares random walk on rectangles variance reduction simulation of rare events Dirichlet/Neumann problems


Deaconu, Madalina; Lejay, Antoine. Simulation of diffusions by means of importance sampling paradigm. Ann. Appl. Probab. 20 (2010), no. 4, 1389--1424. doi:10.1214/09-AAP659.

Export citation


  • [1] Arouna, B. (2004). Adaptative Monte Carlo method, a variance reduction technique. Monte Carlo Methods Appl. 10 1–24.
  • [2] Arouna, B. (2004). Algorithmes stochastiques et méthodes de Monte Carlo. Ph.D. thesis, École Nationale des Ponts et Chaussées.
  • [3] Bardou, O. (2005). Contrôle dynamique des erreurs de simulation et d’estimation de processus de diffusion. Ph.D. thesis, Univ. de Nice/INRIA Sophia-Antipolis.
  • [4] Beck, J. V., Cole, K. D., Haji-Sheikh, A. and Litkouhi, B. (1992). Heat Conduction Using Green’s Functions. Hemisphere, London.
  • [5] Bossy, M., Gobet, E. and Talay, D. (2004). A symmetrized Euler scheme for an efficient approximation of reflected diffusions. J. Appl. Probab. 41 877–889.
  • [6] Cérou, F., Del Moral, P., LeGland, F. and Lezaud, P. (2006). Genetic genealogical models in rare event analysis. ALEA Lat. Am. J. Probab. Math. Stat. 1 181–203.
  • [7] Campillo, F. and Lejay, A. (2002). A Monte Carlo method without grid for a fractured porous domain model. Monte Carlo Methods Appl. 8 129–147.
  • [8] Deaconu, M. and Lejay, A. (2006). A random walk on rectangles algorithm. Methodol. Comput. Appl. Probab. 8 135–151.
  • [9] Del Moral, P. (2004). Feynman–Kac Formulae: Genealogical and Interacting Particle Systems With Applications. Springer, New York.
  • [10] Del Moral, P. and Garnier, J. (2005). Genealogical particle analysis of rare events. Ann. Appl. Probab. 15 2496–2534.
  • [11] Faure, O. (1992). Simulation du mouvement brownien et des diffusions. Ph.D. thesis, École Nationale des Ponts et Chaussées.
  • [12] Fishman, G. S. (1996). Monte Carlo: Concepts, Algorithms, and Applications. Springer, New York.
  • [13] Glynn, P. W. and Iglehart, D. L. (1989). Importance sampling for stochastic simulations. Management Sci. 35 1367–1392.
  • [14] Glasserman, P. (2004). Monte Carlo Methods in Financial Engineering: Stochastic Modelling and Applied Probability. Applications of Mathematics (New York) 53. Springer, New York.
  • [15] Gobet, E. (2000). Weak approximation of killed diffusion using Euler schemes. Stochastic Process. Appl. 87 167–197.
  • [16] Gobet, E. (2001). Efficient schemes for the weak approximation of reflected diffusions. Monte Carlo Methods Appl. 7 193–202.
  • [17] Heath, D. and Platen, E. (2002). A variance reduction technique based on integral representations. Quant. Finance 2 362–369.
  • [18] Iba, Y. (2001). Population Monte Carlo algorithms. Trans. Jpn. Soc. Artif. Intell. 16 279–286.
  • [19] Jansons, K. M. and Lythe, G. D. (2003). Exponential timestepping with boundary test for stochastic differential equations. SIAM J. Sci. Comput. 24 1809–1822.
  • [20] Kebaier, A. (2005). Réduction de Variance et discrétisation d’équations différentielles stochastiques. Théorèmes limites presque sûres pour les martingales quasi-continues à gauche. Ph.D. thesis, Univ. de Marne-la-Vallée.
  • [21] Kohatsu-Higa, A. and Pettersson, R. (2002). Variance reduction methods for simulation of densities on Wiener space. SIAM J. Numer. Anal. 40 431–450.
  • [22] Kloeden, P. E. and Platen, E. (1992). Numerical Solution of Stochastic Differential Equations. Applications of Mathematics (New York) 23. Springer, Berlin.
  • [23] Lejay, A. and Maire, S. (2008). Computing the principal eigenelements of some linear operators using a branching Monte Carlo method. J. Comput. Phys. 227 9794–9806.
  • [24] Linetsky, V. (2005). On the transition densities for reflected diffusions. Adv. in Appl. Probab. 37 435–460.
  • [25] Lions, P. L. and Sznitman, A. S. (1984). Stochastic differential equations with reflecting boundary conditions. Comm. Pure Appl. Math. 37 511–537.
  • [26] Mil’shteĭn, G. N. (1995). Solution of the first boundary value problem for equations of parabolic type by means of the integration of stochastic differential equations. Teor. Veroyatnost. i Primenen. 40 657–665.
  • [27] Mil’shteĭn, G. N. and Rybkina, N. F. (1993). An algorithm for the method of a random walk on small ellipsoids for the solution of the general Dirichlet problem. Zh. Vychisl. Mat. i Mat. Fiz. 33 704–725.
  • [28] Milstein, G. N. and Tretyakov, M. V. (1999). Simulation of a space–time bounded diffusion. Ann. Appl. Probab. 9 732–779.
  • [29] Milstein, G. N. and Tretyakov, M. V. (2004). Stochastic Numerics for Mathematical Physics. Springer, Berlin.
  • [30] Muller, M. E. (1956). Some continuous Monte Carlo methods for the Dirichlet problem. Ann. Math. Statist. 27 569–589.
  • [31] Newton, N. J. (1994). Variance reduction for simulated diffusions. SIAM J. Appl. Math. 54 1780–1805.
  • [32] Pettersson, R. (1995). Approximations for stochastic differential equations with reflecting convex boundaries. Stochastic Process. Appl. 59 295–308.
  • [33] Pinsky, M. A. (1991). Partial Differential Equations and Boundary Value Problems with Applications, 2nd ed. McGraw-Hill, New York.
  • [34] Słomiński, L. (2001). Euler’s approximations of solutions of SDEs with reflecting boundary. Stochastic Process. Appl. 94 317–337.
  • [35] Simonov, N. A. and Mascagni, M. (2004). Random walk algorithms for estimating effective properties of digitized porous media. Monte Carlo Methods Appl. 10 599–608.
  • [36] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, Berlin.
  • [37] Veestraeten, D. (2005). The conditional probability density function for a reflected Brownian motion. Comput. Econom. 24 185–207.
  • [38] Zou, G. and Skeel, R. D. (2004). Robust variance reduction for random walk methods. SIAM J. Sci. Comput. 25 1964–1981.